Alabama, 2017

Flash Flooding and Flooding in Alabama, July 15 to 16, 2017

July 15 to 16, 2017 · NWS BMX · 5 events in 3 counties and zones

An east to west upper level trough axis was stationary across central Alabama. Slow moving thunderstorms during the afternoon and evening and produced localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An east to west upper level trough axis was stationary across central Alabama. Slow moving thunderstorms during the afternoon and evening and produced localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 15, 2:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 2:15 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
315 PM CDT Sat Jul 15 2017

.SHORT TERM...
Through Tonight.

The majority of the afternoon convection has been across the
northern one-third of Alabama just ahead of a surface front
located near the Alabama and Tennessee state line. The southern
edge of the convection is becoming more organized along a line,
and this activity will likely hold together and sink slowly
southward through the early evening hours. Another boundary has
formed along the I-20 corridor with northwest surface winds
showing up at Birmingham and Anniston airports. Raised rain
chances to likely category along the I-22 and I-20/59 corridor for
the early evening hours based on the presence of these two
boundaries. The thunderstorms will slowly diminish during the
evening hours, with isolated activity lasting past midnight as the
surface front sinks southward into north Alabama.

58/rose

.LONG TERM...
Sunday through Saturday.

An upper level trough extends through the Great Lakes and into the
Central Appalachians on Saturday. This trough digs southward over
the weekend and stretches a weak cold front from the trough axis.
There's not too much in the way of forcing to push the front
through, so it slowly drifts through Central AL Sunday night before
stalling in Southern AL early Monday morning. Models have been
trending lower on the coverage of storms along the frontal boundary
as it moves through the area. Still have roughly 50% coverage on
Sunday with 60% coverage in the southern most counties.

Behind the front, northerly flow sets in across Central AL, leading
to drier weather and fewer afternoon storms. Models still have the
trough cutting off a low late Wednesday. Expect this to be more of a
broad energy that retrogrades westward through the end of the week
rather than an organize cut-off low. Low level ridging and continued
northerly flow should keep our rain chances more around the 20-25%
range with near-normal high temperatures each afternoon.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A surface boundary along the Alabama and Tennessee state line will
sink slowly southward today and become stationary near the I-20
corridor tonight. Sct to numerous tstms will develop across north
central Alabama this afternoon and impact many if not all TAF
sites. The storms will contain heavy rainfall with vsbys below 3
miles. The storms will be most active between 20z and 23z,
decreasing after 01z, and mostly dissipated by 03z. Low cigs and
fog will likely form overnight along the I-20 corridor due to a
stalled out frontal boundary, with widespread cigs aob 500 feet
agl and vsbys below 3 miles. The low cigs/fog should burn off by
14z.

58/rose

&&

.FIRE WEATHER...

Isolated to scattered summertime showers and thunderstorms are
expected each afternoon for the rest of this week and into the
weekend. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  86  70  89  71 /  40  40  30  30  20
Anniston    72  87  70  89  71 /  60  50  30  30  20
Birmingham  73  88  72  89  73 /  60  50  30  30  20
Tuscaloosa  74  90  73  91  74 /  50  50  30  30  20
Calera      73  87  72  89  73 /  60  50  30  40  20
Auburn      74  85  71  87  72 /  50  60  30  40  20
Montgomery  75  89  73  90  73 /  40  60  30  40  20
Troy        73  87  72  87  72 /  30  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 15, 8:19 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
919 AM CDT Sat Jul 15 2017

ALZ011>015-017>050-161730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
919 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 15, 11:35 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1235 PM CDT SAT JUL 15 2017

ALZ020-151800-
Cherokee AL-
1235 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 100
PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Summerville Georgia, moving southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Sand Rock,
Gaylesville, Cornwall Furnace Park, Weiss Lake, Blanche, Little River
Falls, Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay Resort,
Broomtown, Howells Crossroads, Waterhouse, Chesterfield and Little
River Canyon National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3449 8550 3412 8543 3424 8581 3426 8581
      3426 8577 3436 8566 3437 8563 3439 8562
      3440 8563 3440 8561 3444 8558 3449 8557
      3449 8556 3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1734Z 039DEG 13KT 3449 8547

56
Special weather statement, Jul 15, 12:09 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
109 PM CDT SAT JUL 15 2017

ALZ020-151845-
Cherokee AL-
109 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 145
PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weiss Lake, or near Cedar Bluff, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Forney, Leesburg, Sand
Rock, Gaylesville, Tennala, Cornwall Furnace Park, Weiss Lake,
Moshat, Weiss Dam, Fullerton, Yellow Creek Falls, Chesnut Bay Resort,
Howells Crossroads and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 8542 3407 8578 3410 8580 3426 8578
      3432 8571 3434 8547
TIME...MOT...LOC 1809Z 356DEG 8KT 3425 8566

56
Special weather statement, Jul 15, 4:11 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
511 PM CDT SAT JUL 15 2017

ALZ011-152245-
Marion AL-
511 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to near Brinn. Movement was south
at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Hackleburg, Brilliant, Brinn, Weston, Lake Buttahatchee,
Bear Creek, Tessner, Shottsville, Pearces Mill, Rankin Fite Airport,
Byrd, Bexar, Pigeye, Marion County Public Lake, Piney Grove and
Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 8818 3431 8817 3429 8768 3403 8770
      3404 8799 3405 8799 3406 8818 3406 8821
TIME...MOT...LOC 2210Z 016DEG 20KT 3424 8817 3422 8780

89^GSatterwhite
Special weather statement, Jul 15, 4:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT SAT JUL 15 2017

ALZ024-152245-
Jefferson AL-
518 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Jefferson to near Tannehill Ironworks
State Park. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Bessemer, Hueytown, Fairfield, Pleasant Grove,
Midfield, Adamsville, Brighton, Lipscomb, Graysville, Sylvan Springs,
Brookside, Mulga, Maytown, West Jefferson, North Johns, Cardiff,
Birmingham Fairgounds and Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 8683 3333 8685 3333 8689 3331 8690
      3330 8692 3328 8693 3327 8695 3325 8706
      3328 8707 3328 8709 3329 8709 3344 8713
      3363 8711 3363 8710 3364 8709 3367 8703
      3368 8690
TIME...MOT...LOC 2218Z 144DEG 2KT 3363 8703 3327 8701

89^GSatterwhite
Special weather statement, Jul 15, 4:20 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
520 PM CDT SAT JUL 15 2017

ALZ025-152245-
Shelby AL-
520 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY COUNTY UNTIL
545 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pelham. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Chelsea, Indian Springs Village,
Riverchase, Oak Mountain Amphitheater, Joe Tucker Park, Siluria,
Ballantrae and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 8660 3320 8682 3329 8693 3331 8691
      3331 8690 3333 8688 3333 8683 3336 8683
      3337 8680 3337 8678 3338 8678 3338 8677
TIME...MOT...LOC 2220Z 317DEG 1KT 3330 8680

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 32 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 15, 4:50 PM CST to 6:30 PM CST
Where
Jefferson County, 1.32 mi WNW of Ishkooda to 0.41 mi SE of Lipscomb
Cause
Heavy Rain
Reported by
Public
Coordinates
33.381, -86.999

Several reports of flooding across south Jefferson County. Locations include the cities of Pelham, Bessemer, Hoover. Rainfall reports were in the 4-6 inch range for this event.

Flash Flood, Shelby

When
July 15, 4:50 PM CST to 6:30 PM CST
Where
Shelby County, 1.35 mi ESE of Paramount to 1.29 mi ESE of Paramount
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.310, -86.810

Several reports of flooded roadways in the city of Pelham. Rainfall reports were in the 3-5 inch range for this event.

Flash Flood, Montgomery

When
July 15, 8:35 PM CST to 10:00 PM CST
Where
Montgomery County, 0.6 mi S of Capital Hgts to 1.61 mi S of Kilby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.391, -86.280

Several roads flooded in the city of Montgomery.

Flood, Jefferson

When
July 16, 7:30 AM CST to 9:00 AM CST
Where
Jefferson County, 0.56 mi WNW of Collins to 1.18 mi S of Wylam
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.422, -86.990

Heavy rainfall produced flooding across portions of southern Jefferson County. Significant flooding occurred along the Mississippi Avenue in Hueytown where water has entered several homes. Water rescues reported in the city of Birmingham at 24th Street and Wesley Road.

Flood, Shelby

When
July 16, 8:05 AM CST to 10:00 AM CST
Where
Shelby County, 1.57 mi WSW of New Hope to 2.29 mi WSW of New Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.360, -86.775

Several flooded roads in northern Shelby County. Valleydale Road near the intersection of Interstate 65 was flooded with at least one foot of water. Water over roadway at Highway 119 at Indian Ridge Road. Both roads closed and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713169, 713173, 713171, 713174, 713176.